If this is your first visit, check out the community guide. You will have to Join us or Sign in before you can post.

Having difficulties logging in or resetting your password?


Please email [email protected]

Medication issues

TopkittenTopkitten Posts: 1,003Member Pioneering
edited November 2017 in Dealing with chronic pain
I couldn't find a topic for this, so I put it here. Move it if it should be better placed.

I am really struggling with my medication at the moment. I am using Fentanyl patches and have been for a couple of years. The amount has gradually (or maybe not so gradually) increased and now I am on 100 micrograms per hour. Evidently this is a helluva lot amounting to 6 or 7 times what recovering Cancer patients ever need. When I was increased to 100 from 75 I was using multiple patches to add up to the required amount. The pain was at acceptable levels and the patches lasted 4.5 days rather than the specified 3. Now I am on single patches I cannot use the no name ones I did before and have to use proprietary named ones. I have had nothing but trouble so far. Instead of lasting to 4+ days these aren't really lasting 3. They are pumping too much in for the first 2 days and running out on the third. So I am twitchy and cannot sleep for 2 days (just doze here and there) and then feel cold, nauseous and extremely tired for the third. They are only letting me have a week at a time so I don't really have many options. I am struggling to remember anything much, especially taking support medication.

The constant high's and low's are affecting my mental health badly and I am at my wit's end trying to find a solution. Other parts of my life are also badly affected too. I am normally good at sorting medication issues but not this time. I tried to get an appointment with the GP but would have had to wait until 28th December. Instead I opted for a telephone appointment but even that isn't until 11th December. The way I feel right now (day 3) I doubt I will make it that far.

TK
"I'm on the wrong side of heaven and the righteous side of hell" - from Wrong side of heaven by Five Finger Death Punch.

Replies

  • Pippa_ScopePippa_Scope Posts: 5,856Member Disability Gamechanger
    Hi @Topkitten, I'm so sorry to hear about your medication issues - the way you described it, it sounds really tough to deal with both physically and mentally. I've moved this to the chronic pain category, as there may be others experiencing similar things. 

    I really hope you're as comfortable as possible today, and that the time between now and your phone appointment flies by. Keep us updated and if there's anything we can help you or support you with in the meantime, just let us know. 
  • CockneyRebelCockneyRebel Posts: 5,250Community champion Disability Gamechanger
    Hi TK
    Have you talked to your pharmacy about this ?

    They may be able to advise better than a GP

    CR
    Be all you can be, make  every day count. Namaste
  • TopkittenTopkitten Posts: 1,003Member Pioneering
    Ty @PippaScope , I hope so to except that I have 2 hospital appointments this week followed by my birthday the week after. Going to be tough.

    @CockneyRebel , I have spoken to the dispensing chemist herself twice. The first time it was decided to try a different make of patch. I couldn't face switching, testing then switching back and going through it again so I have been using up the first ones. I spoke to her again yesterday because no matter whether the make is the problem or not they should still not supply above the maximum amount, which is what appears to be happening for the first 2 days. I'd had to put a new patch on that morning so when I got there I was already absorbing too much and was becoming twitchy, shaking and nauseous. I had also dropped my bank card getting some money from the machine, panicked a bit and quickly bent down to pick it up. I should have thought first as the pain was agonising when I got back up. Within 30 minutes though the patches killed the usual chronic pain completely but the neural pain was awful. I could barely walk at all by the time I saw the chemist.  I explained this all to her again and asked whether anything similar had been reported. She didn't really believe me about the O/D situation, I could tell that by the way she looked at me. She then said that it had never been reported. I needed to get a repeat and suggested going back to multiple patches but she insisted I try the other make first and then discuss with my GP if I still had problems. I had to put the repeat in because I only have 3 patches left. They are putting me through the 'minimal medication' procedure again and they refused to let me pick them up that day, I have to wait until next week.

    I've been giving this a lot of thought and realised there is another complication. The old make of patches had exhibited an issue when taking the Pregabalin for the neural pain. This explained the rather high pain levels I used to suffer but it could also explain why the patches lasted 4.5 days instead of 3. Consequently, if the first set of new patches use a slightly different chemical composition then the interference is probably not occurring. This would explain an apparent higher dosage. It does not, however, explain the running out too soon. Short of discussing this in detail with my GP I have no idea how to move forward.

    So now not only am I under pressure in using the medication I am also under pressure to go collect it every week. Having to cope with going into a reception area that is ALWAYS very busy to get to the chemist (it's all part of the same building). This situation might be great for most people but is not helping me in the slightest.

    I was supposed to go out today for a lunch time coffee meet up. I completely forgot about it and only realised when I wanted to check hospital appointment times for this coming week. I am supposed to go out for a 'pub night' tonight also. Really don't think I can make myself go though.

    Didn't get any sleep at all last night and, despite being very tired, haven't been able to sleep at all since. Haven't eaten anything either or even made a coffee. Just getting my bum out of the chair and away from the TV is a nightmare.

    TK
    "I'm on the wrong side of heaven and the righteous side of hell" - from Wrong side of heaven by Five Finger Death Punch.
Sign in or join us to comment.